Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Generic IRS in free groups, after Bowen


Authors: Amichai Eisenmann and Yair Glasner
Journal: Proc. Amer. Math. Soc. 144 (2016), 4231-4246
MSC (2010): Primary 37A20; Secondary 20B22, 37A15, 43A07
DOI: https://doi.org/10.1090/proc/13020
Published electronically: June 10, 2016
MathSciNet review: 3531175
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ E$ be a measure preserving equivalence relation, with countable equivalence classes, on a standard Borel probability space $ (X,\mathcal {B},\mu )$. Let $ ([E],d_{u})$ be the (Polish) full group endowed with the uniform metric. If $ \mathbb{F}_r = \langle s_1, \ldots , s_r \rangle $ is a free group on $ r$-generators and $ \alpha \in \mathrm {Hom}(\mathbb{F}_r,[E])$, then the stabilizer of a $ \mu $-random point $ \alpha (\mathbb{F}_r)_x \leftslice \mathbb{F}_r$ is a random subgroup of $ \mathbb{F}_r$ whose distribution is conjugation invariant. Such an object is known as an invariant random subgroup or an IRS for short. Bowen's generic model for IRS in $ \mathbb{F}_r$ is obtained by taking $ \alpha $ to be a Baire generic element in the Polish space $ {\mathrm {Hom}}(\mathbb{F}_r, [E])$. The lean aperiodic model is a similar model where one forces $ \alpha (\mathbb{F}_r)$ to have infinite orbits by imposing that $ \alpha (s_1)$ be aperiodic.

In Bowen's setting we show that for $ r < \infty $ the generic IRS $ \alpha (\mathbb{F}_r)_x \leftslice \mathbb{F}_r$ is of finite index almost surely if and only if $ E = E_0$ is the hyperfinite equivalence relation. For any ergodic equivalence relation we show that a generic IRS coming from the lean aperiodic model is co-amenable and core free. Finally, we consider the situation where $ \alpha (\mathbb{F}_r)$ is highly transitive on almost every orbit and in particular the corresponding IRS is supported on maximal subgroups. Using a result of Le Maître we show that such examples exist for any aperiodic ergodic $ E$ of finite cost. For the hyperfinite equivalence relation $ E_0$ we show that high transitivity is generic in the lean aperiodic model.


References [Enhancements On Off] (What's this?)

  • [ABB] Miklos Abert, Nicolas Bergeron, Ian Biringer, Tsachik Gelander, Nikolay Nikolov, Jean Raimbault, and Iddo Samet,
    On the growth of $ l^2$-invariants for sequences of lattices in Lie groups,
    Preprint.
  • [ABB1] Miklos Abert, Nicolas Bergeron, Ian Biringer, Tsachik Gelander, Nikolay Nikolov, Jean Raimbault, and Iddo Samet, On the growth of Betti numbers of locally symmetric spaces, C. R. Math. Acad. Sci. Paris 349 (2011), no. 15-16, 831-835 (English, with English and French summaries). MR 2835886 (2012j:58033), https://doi.org/10.1016/j.crma.2011.07.013
  • [AGV13] Miklós Abért, Yair Glasner, and Bálint Virág,
    The measurable Kesten theorem,
    to appear in Annals of Probability. arXiv:1111.2080, 2013.
  • [AGV14] Miklós Abért, Yair Glasner, and Bálint Virág, Kesten's theorem for invariant random subgroups, Duke Math. J. 163 (2014), no. 3, 465-488. MR 3165420, https://doi.org/10.1215/00127094-2410064
  • [BDL] Uri Bader, Bruno Duchesne, and Jean Lécureux,
    Amenable invariant random subgroups,
    to appear in Israel Journal of Mathematics.
    arXiv:1409.4745.
  • [Bow] Lewis Bowen,
    Invariant random subgroups of the free group,
    to appear in Groups Geometry and Dynamics.
    arXiv:1204.5939.
  • [Bow14] Lewis Bowen, Random walks on random coset spaces with applications to Furstenberg entropy, Invent. Math. 196 (2014), no. 2, 485-510. MR 3193754, https://doi.org/10.1007/s00222-013-0473-0
  • [Cha50] Claude Chabauty, Limite d'ensembles et géométrie des nombres, Bull. Soc. Math. France 78 (1950), 143-151 (French). MR 0038983 (12,479f)
  • [FM77] Jacob Feldman and Calvin C. Moore, Ergodic equivalence relations, cohomology, and von Neumann algebras. I, Trans. Amer. Math. Soc. 234 (1977), no. 2, 289-324. MR 0578656 (58 #28261a)
  • [Gab00] Damien Gaboriau, Coût des relations d'équivalence et des groupes, Invent. Math. 139 (2000), no. 1, 41-98 (French, with English summary). MR 1728876 (2001f:28030), https://doi.org/10.1007/s002229900019
  • [GG13] Shelly Garion and Yair Glasner, Highly transitive actions of $ {\rm Out}(F_n)$, Groups Geom. Dyn. 7 (2013), no. 2, 357-376. MR 3054573, https://doi.org/10.4171/GGD/185
  • [Gla14] Yair Glasner, Invariant random subgroups of linear groups, arXiv:1407.2872, 2014.
  • [HO15] Michael Hull and Dennis Osin,
    Transitivity degrees of countable groups and acylindrical hyperbolicity,
    arXiv:1501.04182, 2015.
  • [Kai97] Vadim A. Kaimanovich, Amenability, hyperfiniteness, and isoperimetric inequalities, C. R. Acad. Sci. Paris Sér. I Math. 325 (1997), no. 9, 999-1004 (English, with English and French summaries). MR 1485618 (98j:28014), https://doi.org/10.1016/S0764-4442(97)89093-3
  • [Kec10] Alexander S. Kechris, Global aspects of ergodic group actions, Mathematical Surveys and Monographs, vol. 160, American Mathematical Society, Providence, RI, 2010. MR 2583950 (2011b:37003)
  • [Kit12] Daniel Kitroser, Highly-transitive actions of surface groups, Proc. Amer. Math. Soc. 140 (2012), no. 10, 3365-3375. MR 2929006, https://doi.org/10.1090/S0002-9939-2012-11195-5
  • [KM04] Alexander S. Kechris and Benjamin D. Miller, Topics in orbit equivalence, Lecture Notes in Mathematics, vol. 1852, Springer-Verlag, Berlin, 2004. MR 2095154 (2005f:37010)
  • [LM14a] François Le Maître, The number of topological generators for full groups of ergodic equivalence relations, Invent. Math. 198 (2014), no. 2, 261-268. MR 3274561, https://doi.org/10.1007/s00222-014-0503-6
  • [LM14b] François Le Maître, The number of topological generators for full groups of ergodic equivalence relations, Invent. Math. 198 (2014), no. 2, 261-268. MR 3274561, https://doi.org/10.1007/s00222-014-0503-6
  • [McD77] T. P. McDonough, A permutation representation of a free group, Quart. J. Math. Oxford Ser. (2) 28 (1977), no. 111, 353-356. MR 0453869 (56 #12122)
  • [MS13] Soyoung Moon and Yves Stalder, Highly transitive actions of free products, Algebr. Geom. Topol. 13 (2013), no. 1, 589-607. MR 3116381, https://doi.org/10.2140/agt.2013.13.589
  • [OW80] Donald S. Ornstein and Benjamin Weiss, Ergodic theory of amenable group actions. I. The Rohlin lemma, Bull. Amer. Math. Soc. (N.S.) 2 (1980), no. 1, 161-164. MR 551753 (80j:28031), https://doi.org/10.1090/S0273-0979-1980-14702-3
  • [PT] Jesse Peterson and Andreas Thom,
    Character rigidity for special linear groups,
    to appear in Journal Für die Reine und Angewandte Mathematik (Crelle's Journal).
    arXiv:1402.5028.
  • [SZ94] Garrett Stuck and Robert J. Zimmer, Stabilizers for ergodic actions of higher rank semisimple groups, Ann. of Math. (2) 139 (1994), no. 3, 723-747. MR 1283875 (95h:22007), https://doi.org/10.2307/2118577
  • [TD] Robin Tucker-Drob,
    Shift-minimal groups, fixed price 1, and the unique trace property,
    Preprint.
  • [Ver10] A. M. Vershik, Nonfree actions of countable groups and their characters, Zap. Nauchn. Sem. S.-Peterburg. Otdel. Mat. Inst. Steklov. (POMI) 378 (2010), no. Teoriya Predstavlenii, Dinamicheskie Sistemy, Kombinatornye Metody. XVIII, 5-16, 228 (Russian, with English and Russian summaries); English transl., J. Math. Sci. (N. Y.) 174 (2011), no. 1, 1-6. MR 2749291 (2012b:37015), https://doi.org/10.1007/s10958-011-0273-2

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 37A20, 20B22, 37A15, 43A07

Retrieve articles in all journals with MSC (2010): 37A20, 20B22, 37A15, 43A07


Additional Information

Amichai Eisenmann
Affiliation: Department of Mathematics. Ben-Gurion University of the Negev. P.O.B. 653, Be’er Sheva 84105, Israel
Email: amichaie@math.bgu.ac.il

Yair Glasner
Affiliation: Department of Mathematics, Ben-Gurion University of the Negev, P.O.B. 653, Be’er Sheva 84105, Israel
Email: yairgl@math.bgu.ac.il

DOI: https://doi.org/10.1090/proc/13020
Keywords: IRS, free groups
Received by editor(s): July 4, 2014
Received by editor(s) in revised form: May 27, 2015, and September 21, 2015
Published electronically: June 10, 2016
Communicated by: Nimish Shah
Article copyright: © Copyright 2016 American Mathematical Society

American Mathematical Society